Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 160, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 26, 2002, 4:52 AM CDT for Peoria County, Tazewell County, Woodford County, Illinois. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 4:52 AM CDT (09:52 UTC)
- Expired
- Jul 26, 2002, 5:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Peoria County, IL, Tazewell County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 60 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 5:05 AM CDT | Thunderstorm Wind 50 E | Peoria, IL | Thunderstorm winds blew over a small metal shed, as well as several large tree limbs. |
| Jul 26, 5:10 AM CDT | Thunderstorm Wind 52 E | Pekin, IL | Several trees and power lines were blown down. |
| Jul 26, 5:15 AM CDT | Hail 1 | Mackinaw, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1800 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 260952 SVRSPI ILC143-179-203-261030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 450 AM CDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PEORIA COUNTY IN CENTRAL ILLINOIS WOODFORD COUNTY IN CENTRAL ILLINOIS TAZEWELL COUNTY IN CENTRAL ILLINOIS * UNTIL 530 AM CDT * AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PEORIA...MOVING EAST AT 35 MPH. DIME-SIZE HAIL WAS REPORTED WITH THIS STORM AT KICKAPOO AT 445 AM. ANOTHER SEVERE STORM WAS LOCATED JUST WEST OF SOUTH PEKIN...ALSO MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GERMANTOWN HILLS WASHINGTON MORTON METAMORA DEER CREEK EUREKA THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4084 8971 4044 8979 4036 8934 4086 8922 CHURCHILL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:55 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 26, 1:55 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 155 AM CDT FRI JUL 26 2002 CONFIDENCE IN MODELS REMAINS LOW WITH NO CLEAR CUT TRENDS AND WILL GO WITH A COMPROMISE PER NCEP. FORECAST CHALLENGE IS TIMING OF CONVECTION CHANCES THRU TUE...AND HOW HOT IT WILL BE DURING THIS HEAT WAVE THRU MON. 06Z SURFACE ANALYSIS HAS 1011 MB LOW OVER CENTRAL WI WITH FRONTAL BOUNDARY EXTENDING SW THRU SOUTH CENTRAL IA...FAR NW MO TO 1008 LOW OVER CENTRAL KS. CONVECTION FIRED UP OVER SE NE WHERE ENHANCED LOW LEVEL JET AND SHORT WAVE. ALSO SMALLER AREA OF CONVECTION OVER SE WI NEAR MILWAUKEE AND MOVING ESE. THETAE RIDGE OVER CENTRAL PLAINS EXTENDS EAST TOWARD QUINCY AND CONVECTION TO DEVELOP IN THAT DIRECTION TODAY TOWARD CENTRAL IL. INCREASING POPS TO GOOD CHANCE TODAY AS SHORT WAVE IN CENTRAL PLAINS MOVES INTO IL. WILL KEEP LOWER POPS FAR 6 SOUTHERN COUNTIES WHERE PROB30/40. BEST CHANCE THIS AFTERNOON N OF I-70 AS DAYTIME HEATING INTERACTS WITH TROPICAL LIKE AIR MASS AND DISTURBANCE MOVES INTO AREA. SPC HAS SLIGHT RISK OF SEVERE OVER ALL BUT FAR SOUTHERN CWA TODAY. VERY STRONG INSTABILITY WITH LI DROPPING TO MINUS 6-8C BY AFTERNOON AND ENHANCED SHEAR FROM DECENT NW MID LEVEL FLOW AND SUFFICIENT LOW LEVEL SRH TO GENERATE A FEW SUPERCELLS FROM IA/MO BORDER EAST INTO WESTCENTRAL IL. 24 HOUR SURFACE TO 850 MB TEMP TRAJECTORIES DERIVED FROM SW MO WHERE THU HIGHS 88 TO 93 AND SHOULD OCCUR HERE TODAY WITH DEWPOINTS IN LOW TO MID 70S GIVING HEAT INDICES NEAR 100 THIS AFTERNOON. CONVECTION CHANCES LOOK BEST OVER NE CWA TONIGHT AS WAA/MOISTURE ADVECTION MOVES NE INTO NE IL SAT. UPPER LEVEL RIDGES NUDGES N TOWARD CENTRAL IL THIS WEEKEND INCREASING CAP AND THIS TO LESSEN F CHANCE OF CONVECTION. KEEPING PROB30 BUT MOST OF THIS WEEKEND TO BE DRY WITH BEST CHANCE OF CONVECTION FOCUSED NORTH. HEAT WAVE ALSO INTENSIFIES AS 850 MB TEMPS RISE TO BETWEEN 20-22C THIS WEEKEND AND MORE SUNSHINE. HIGHS IN THE LOW TO MID 90S (WARMEST SW) AND DEWPOINTS IN LOW TO MID 70S GIVES AFTERNOON HEAT INDICES NEAR 105... APPROACHING HEAT ADVISORY CRITERIA. THIS IS A COUPLE PERIODS AWAY AND HAVE TIME TO DETERMINE IF HEAT ADVISORY NEEDS TO BE POSTED THIS WEEKEND. BETTER CHANCE OF CONVECTION MON AND MON NIGHT AS COLD FRONT MOVES SE THRU CENTRAL IL MON NIGHT. DRIER AND LESS HUMID WEATHER RETURNS WITH SEASONABLE TEMPS DURING MID WEEK. TUE LOOKING DRY NORTH OF I-70 BUT WILL LEAVE CHANCE OF CONVECTION DURING THE DAY TUE AS FRONT COULD MOVE THRU SLOWER. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI EB 092/073 094/073 094 07543 PIA EB 090/073 092/073 092 07554 DEC EB 090/073 092/073 092 07543 CMI BB 088/071 091/072 091 07554 MTO BB 090/072 092/073 092 07543 LWV BB 093/073 095/074 095 07443 .ILX...NONE. KH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:19 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 41 min |
| Jul 26, 5:34 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.